ADHD drug can increase risk of epileptic fits and abnormal heart rhythm, doctors told

A drug prescribed to children diagnosed with attention deficit hyperactivity disorder (ADHD) is to carry a warning that it can increase the risk of epileptic fits and abnormal heart rhythm.

The drugs regulatory body, the Medicines and Healthcare Products Regulatory Agency (MHRA), has written to doctors with new advice on Strattera, prescribed last year to 15,000 patients.

The advice follows that of October last year when doctors were told that children on Strattera (atomoxetine) were at risk of having suicidal thoughts.

Since then the MHRA has led a Europe-wide review on the risks and benefits of Strattera.

The MHRA has told doctors that the drug, prescribed to children aged over six, is still beneficial.

Dr June Raine, the MHRA’s director of medicines post-licensing, said, “We have written to health professionals to ensure that they are fully aware of the side effects of Strattera to allow them to make informed prescribing decisions.”

Leave a Reply